Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Sudden weight gain, sleepiness. Diagnosed of hypothyroidism. Taken medication. Weed smoker. Could it be a side effect of medication?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1974
Answered : 1750 Questions
I was diagnosed with under active thyroid through a random blood test, as far as I know I had no symptoms, since medication I now notice side effects such as massive weight gain and sleepiness, I mean fall asleep on a needle, I smoke weed and wonder if this would show that I have a thyroid problem when in fact I do not? Could this be a possibility? It seems before medication I was ok?
Posted Tue, 22 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Swapnendu Sekhar Ghosh 5 hours later

Thanks for writing in.

The medication used for treating an underactive thyroid or hypothyroidism does not cause sleepiness and weight gain. Rather, it would increase your energy levels and stimulate your metabolism.
Smoking weed on a long term basis does not affect the function of your thyroid gland, although on a short term basis, it would cause a decrease in the function of the thyroid gland.
The unexpected sleepiness and weight gain can be due to multiple other causes including a lack of exercise and an issue with the dietary habits.
I would suggest that you get some exercise and eat healthy and see if it continues. If it does, please see your physician for an evaluation.
Hope this helps. I will be available for follow ups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor